Alert archive / Colorado / Snow Squall Warnings in 2023

Snow Squall Warning 13, NWS Pueblo, CO

February 22, 2023Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this snow squall warning at Feb 22, 2023, 2:45 PM MST for Huerfano County, Las Animas County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2023, 2:45 PM MST (21:45 UTC)
Expired
Feb 22, 2023, 3:00 PM MST
In force
15 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS55 KPUB 222145
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
245 PM MST Wed Feb 22 2023

COC055-071-222200-
/O.NEW.KPUB.SQ.W.0013.230222T2145Z-230222T2200Z/
Huerfano CO-Las Animas CO-
245 PM MST Wed Feb 22 2023

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Southeastern Huerfano County in southeastern Colorado...
  Southwestern Las Animas County in southeastern Colorado...

* Until 300 PM MST.

* At 244 PM MST, a dangerous snow squall was located near Aguilar, or
  15 miles north of Trinidad, moving northeast at 45 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           up to 20 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This snow squall will affect I-25 in southern Las Animas county. 

Locations impacted include...
Trinidad, Aguilar, Cokedale, Starkville, Gulnare, Raton Pass,
Boncarbo and Segundo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3701 10485 3743 10474 3754 10448 3699 10430
      3699 10451
TIME...MOT...LOC 2144Z 222DEG 39KT 3739 10456 

SNOW SQUALL...RADAR INDICATED

$$

Hodanish

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 22, 10:44 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 22, 10:44 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
1044 AM MST Wed Feb 22 2023

.UPDATE...
Issued at 753 AM MST Wed Feb 22 2023

Updated mainly max temps and winds over the plains for later
today. Cold air is likely going to win out, but may see some
recovery vcnty KTAD later this afternoon. Otherwise fcst on track.
\/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM MST Wed Feb 22 2023

Key Messages:

1) Heavy snow and strong winds along the Continental Divide.

2) Strong/damaging winds south of Highway 50 developing this morning
   and afternoon, with near critical fire weather conditions far
   southeast plains.

3) Snow spreads east across high valleys and into the eastern Mts
   through the morning, with quick bursts of rain/snow showers
   spreading across I-25 corridor and plains this afternoon.

Current water vapor imagery and upper air analysis indicates moderate
to strong southwest flow aloft across the region, as a broad upper
trough digs across the Great Basin and its associated strong 130 kt
jet core rounding the base of system across the West Coast attm. Water
vapor is also indicating a slug of moisture ahead of the trough moving
across the eastern Great Basin and into western Colorado attm. At the
surface, Arctic frontal boundary pushing south across the Palmer Divide
and northern portions of the southeast plains, with stratus starting
to fill in across northern and eastern portions of El Paso County and
Kiowa County as of 2 am.

A tough forecast across the region for today, especially in regards to
the shallow cold airmass spilling across southeast Colorado at this time.
So, we will start with the highest confidence of snow, heavy at times with
rates of 1 to 3 inches per hour, expanding across the Continental Divide
through the morning as the upper trough continues to translate across the
region. The snow, along with increasing southwest winds of 30 to 40 mph
with gusts of 60 to 80 mph, will bring very hazardous/dangerous travel
conditions across the higher mountain passes, especially Wolf Creek Pass,
where a Blizzard Warning remains into Thursday morning. Current Winter Storm
Warnings and Advisories also remain in tact across the rest of the
Continental Divide, with accumulations of 1 to 3 feet across the eastern
San Juan Mtns, along with 6 to 12 inches expected across eastern Sawatch
and La Garita Mtns, and the lower elevations of the Upper Rio Grande Valley.

Strong wind and snow to spread east across high mountain valleys into the
eastern mountains through the late morning, as the trough
continues across south central Colorado and out across southeast
Colorado through the late afternoon and into western Kansas
through the early evening. The strongest winds to develop later
this morning across the San Luis Valley into the Sangre de Cristo
and Wet Mts, the Wet Mountain Valley and southern I-25 Corridor,
where southwest winds of 30 to 40 mph with damaging wind gusts of
60 to 80 mph will once again be possible. Further east across Las
Animas and Baca Counties, latest high res models continue to
suggest the arctic front to surge south of the Highway 50 Corridor
through the morning, with a majority of model data continuing to
lift the front north through the day, leading to strong westerly
winds mixing down across the southern I-25 Corridor and out across
the far southeastern tier through the afternoon, with gusts of 65
mph possible. With that said, have kept current High Wind Warning
in tact for Las Animas and Baca Counties this afternoon. However,
if the front surges too far south, these strong winds may not
develop. If the strong winds do materialize, there could be near
critical fire weather conditions across the region, but will not
issue any fire weather highlights at this time. At any rate, there
will be a big temperature and wind contrast across the area where
the boundary ends up, with strong west to southwest winds to the
south, and lighter easterly winds and clouds to the north.

With the boundary pushing south and upslope flow developing through the morning,
would expect to see some light snow developing in the Pikes Peak region this
morning and have started the Winter Weather Advisory for northern El Paso County
at 5 am, though expect the worst conditions later this morning and afternoon,
as trough axis and quick bursts of snow move east. Models still differ on
locations of these potential snow squalls, though seem to favor the coldest
temperatures and highest amounts of 1 to 4 inches across the Pikes Peak region.
With very steep lapse rates, some minor cape and strong uvv progged, these
squalls would be intense but quick moving, but would definitely cause travel
impacts.  These snow squalls look to push east across the plains through the
late afternoon and early evening, with much drier air working into the region
within westerly flow behind the passing trough.

Strong westerly winds to slowly diminish through the evening, with a secondary
surge of cold air pushing south across the plains through early Thursday
morning. The westerly flow will keep snow ongoing across the ContDvd into
Thursday morning as well.

.LONG TERM...(Thursday through Tuesday)
Issued at 349 AM MST Wed Feb 22 2023

Key Messages:

1) Light snow continues over the mountains for Thursday and Friday.

2) A warming trend sets in for our plains beginning on Friday.

3) Our next system arrives Sunday, bringing more chances for snow
for the mountains and more warm downsloping winds for our plains.

Thursday and Friday..

By Thursday morning the trough axis is past us, leaving southern
Colorado in moist southwesterly flow aloft with another low pressure
system moving southward across the Pacific Northwest. This pattern
will continue to bring light snow showers to our mountains,
especially for our eastern San Juans, where an additional 6 to 10
inches of new snowfall will be possible from Thursday morning to
Friday evening. The Sawatch Range will also likely see a few inches
new snow as well. Gusty southwesterly winds are expected to remain
in place for both Thursday and Friday, which could lead to blowing
snow, degraded visibilities, and poor travel conditions, especially
through mountain passes. Friday afternoon is looking particularly
windy, with favorable jet placement overhead as our next low
pressure system continues to dive south across the coast of
California.

Our temperature forecast is a tricky one for this period, especially
for Thursday. A lingering boundary looks to set up from around
Pueblo down to Baca county, with locations north and east of this
boundary staying in the 20s and low 30s, and areas to the south
warming into the upper 30s and low 40s. Friday is looking warmer all
around as ridging begins to build in overhead. Most of our plains
should see highs in the upper 40s and low 50s with clearing sky
conditions and gusty southwesterly winds.

Saturday..

Ridging remains in place for Saturday, which looks to be the nicest
day of the period. Calmer winds, partly cloudy skies, and dry
conditions are expected across the area, with most locations warming
to above normal for daytime high temperatures. Highs well into the
60s are possible for our plains, especially south of highway 50.
Highs in the 40s and low 50s are likely for our mountain valleys
with 30s for most of our higher terrain locations.

Sunday Onwards..

Ensembles bring our next system into the Four Corners region by
Sunday afternoon. EPS and GEFS both leave the wave open as it passes
over Colorado, and deterministic models show similar timing as well
so far. The main difference with current solutions is that EPS
members show a more negatively tilted trough axis as is passes
through Sunday night, and tends to keep precipitation chances lower.
For now, another round of light to moderate snow is expected Sunday
night into Monday along the Continental Divide, along with more
downsloping winds for our mountain adjacent plains on Sunday and
Monday. Our flow becomes very zonal behind the departing system,
which keeps light snow chances over our mountains, and breezy
westerly winds, mostly clear skies, and above normal temperatures in
place over plains for Monday and Tuesday. This pattern could
potentially lead to a couple days in a row of critical fire weather
conditions for our plains before our next possible system arrives
towards the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1023 AM MST Wed Feb 22 2023

At KALS, occasional periods of IFR vis/cigs as snow squalls move
through the valley this afternoon, then precip ends this evening
with VFR conditions overnight and into Thu morning. SW winds will
be very strong today, with some gusts to 50 kts this afternoon.
The strongest winds may occur with/just behind any snow squalls
that move through the Valley.

At KCOS, generally IFR cigs through the afternoon, with periods
of IFR vis as occasional snow squalls move across the terminal in
the 19z-23z time period. Snow chances end this evening, and while
models show VFR conditions late this evening and overnight, low
confidence in clearing trend this evening as s-se winds may
persist well past 00z. Will wait to see evolution of wind field
following upper trough and snow squall passage this afternoon, but
suspect we may need to keep IFR cigs longer overnight than
current taf indicates.

At KPUB, generally MVFR cigs through the afternoon, with period2
of IFR vis/cigs as occasional snow squalls move across the
terminal in the 19z-23z time period. Cigs may break late
afternoon, after 23z, as sw winds winds push into the area, and
will keep conditions VFR overnight into Thu morning. Frontal
boundary and accompanying MVFR stratus will be close to the
airport this evening, and may need to extend period of MVFR cigs
if sw winds weaken more than expected this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Thursday for COZ058-059-
061>063-072>075.

Winter Storm Warning until 5 AM MST Thursday for COZ060-066.

Blizzard Warning until 5 AM MST Thursday for COZ067-068.

High Wind Warning until 7 PM MST this evening for COZ069>075-
078>080.

Winter Weather Advisory until 8 PM MST this evening for COZ070-
071-084.

High Wind Warning until 7 PM MST this evening for COZ087-088-094-
099.

&&

UPDATE...Hodanish
SHORT TERM...MW
LONG TERM...EHR
AVIATION...PETERSEN
Hazardous weather outlook, Feb 22, 4:21 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
421 AM MST Wed Feb 22 2023

COZ058>089-093>099-231130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
421 AM MST Wed Feb 22 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong winds and heavy snow are expected across the area. The
mountains will see the worst conditions, with blizzard conditions
and several feet of snow over the San Juans, and strong convective
snow showers over the rest of our mountains and mountain valleys.
Dangerous winds and blowing snow could lead to degraded
visibilities and hazardous travel conditions, especially through
mountain passes. Over the plains, snowfall accumulations will be
less but will likely fall very quickly, limiting visibility,
especially across the Palmer Divide.

Near critical fire weather conditions and high winds are possible
Wednesday afternoon over the far southern I-25 corridor and
southeast plains, south of Highway 50.

Winds will weaken and snowfall rates will decrease tonight and
into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light to moderate snowfall is expected to continue in our mountains
for Thursday and into Friday morning. About 6 to 10 inches of new
snow is expected during this timeframe for the eastern San Juans,
and a few inches are likely for the Sawatch Mountains as well. Our
next chance for snow arrives on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

EHR

In the hours before

Local storm report, Feb 22, 12:17 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1217 PM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST 1 ESE WOLF CREEK PASS   37.48N 106.78W
02/22/2023  M96 MPH          MINERAL            CO   OTHER FEDERAL

            WIND GUSTS OCCURRED BETWEEN 17Z -18Z (10AM -
            11AM MST). OBSERVATION DATA FROM CAWCP
            (CAIC) SITE NEAR WOLF CREEK PASS.

&&
Local storm report, Feb 22, 12:41 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1241 PM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST 2 S ALAMOSA             37.43N 105.87W
02/22/2023  M59 MPH          ALAMOSA            CO   ASOS

            ASOS STATION KALS ALAMOSA AIRPORT.

&&
Local storm report, Feb 22, 12:51 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1251 PM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HEAVY SNOW       2 S ALAMOSA             37.43N 105.87W
02/22/2023  M1.0 INCH        ALAMOSA            CO   ASOS

            ASOS STATION KALS ALAMOSA AIRPORT. SNOW
            SQUALL AT KALS. OBSERVATIONS SITE REPORTS
            WIND GUSTS TO 59 MPH WITH VISIBILITY DOWN TO
            1/4SM. SNOW AMOUNT IS ESTIMATED.

&&
Local storm report, Feb 22, 12:56 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1256 PM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     SNOW             1 SSW WOLF CREEK PASS   37.46N 106.80W
02/22/2023  M10.0 INCH       MINERAL            CO   AWOS

            STORM TOTAL SNOW SO FAR AT LOCATION OVER
            LAST 24 HOURS.

&&
Local storm report, Feb 22, 2:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     SNOW             1 WSW RYE               37.91N 104.95W
02/22/2023  M2.5 INCH        PUEBLO             CO   NWS EMPLOYEE

            STORM TOTAL SNOW SO FAR AT LOCATION. STILL
            SNOWING VERY LIGHTLY.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:54 AM MSTSnow Squall WarningPUBAlamosa, Conejos, Costilla, Huerfano, Rio Grande, Saguache51 min
Feb 22, 12:17 PM MSTSnow Squall WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache43 min
Feb 22, 1:00 PM MSTSnow Squall WarningPUBAlamosa, Conejos, Costilla, Custer, Fremont, Huerfano and 2 more45 min
Feb 22, 1:48 PM MSTSnow Squall WarningPUBCostilla, Huerfano, Las Animas, Pueblo27 min
Feb 22, 2:17 PM MSTSnow Squall WarningPUBHuerfano, Las Animas, Pueblo28 min
Feb 22, 2:24 PM MSTSnow Squall WarningPUBEl Paso36 min
Feb 22, 2:56 PM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande44 hr
Feb 22, 4:39 PM MSTSnow Squall Warning Significant damage threatPUBBaca, Bent, Kiowa, Las Animas, Otero, Prowers51 min

Nearby

Snow Squall Warnings in Colorado, 2023Every snow squall warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.